Utah, 2007

Flash Flooding and Flood in Utah, August 1, 2007

August 1, 2007 · NWS SLC · 3 events in 1 county or zone

Heavy downpours from a tropical airmass resulted in washing out of streets and a few bridges in Washington County. A few roof evacuations were prompted by fast rising water in the town of Virgin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy downpours from a tropical airmass resulted in washing out of streets and a few bridges in Washington County. A few roof evacuations were prompted by fast rising water in the town of Virgin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 3:15 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 1, 3:15 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT WED AUG 1 2007

.SYNOPSIS...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER COLORADO
THROUGH THURSDAY EVENING...WITH A SERIES OF WEAK MID LEVEL
DISTURBANCES PIVOTING AROUND RIDGE. VERY MOIST AIRMASS WILL REMAIN
OVER THE INTERMOUNTAIN REGION THROUGH THURSDAY BEFORE DRIER AIR
SPREADS INTO EXTREME WESTERN UTAH ON FRIDAY.

&&

.DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE
CWA...WHICH HAS ALREADY RESULTED IN HEAVY RAIN ACROSS PORTIONS OF
SOUTHWEST UTAH THIS AFTERNOON. OVER NORTHERN UTAH...CONVECTION HAS
BEGUN TO INCREASE OVER THE MOUNTAINS...AND WILL SPREAD INTO ADJACENT
VALLEYS THIS EVENING WITH LOCALLY HEAVY RAIN POSSIBLE FROM SOME OF
THESE STORMS. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER
THROUGH THE OVERNIGHT HOURS. THIS IS ESPECIALLY TRUE OVER WESTERN
UTAH AS A SHORTWAVE DISTURBANCE CURRENTLY OVER SOUTHERN NEVADA
ROTATES NORTH TONIGHT AND SLIDES ACROSS NORTHWEST UTAH TOMORROW
MORNING. NORTHWEST UTAH COULD SEE AN AREA OF SHOWERS WITH POSSIBLE
THUNDERSTORMS AGAIN TOMORROW MORNING...BUT AS THE DISTURBANCE SLIDES
NORTH...THE AIRMASS COULD STABILIZE BRIEFLY BEHIND IT AND INHIBIT
CONVECTION DURING PART OF THE AFTERNOON. ELSEWHERE ACROSS THE
CWA...SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN CAN BE EXPECTED AGAIN TOMORROW.

A DRIER SOUTHWEST FLOW DEVELOPS ON FRIDAY...ALLOWING EXTREME WESTERN
PORTIONS TO DRY OUT A BIT. THUNDERSTORMS WILL STILL BE A POSSIBILITY
THERE...BUT THE THREAT OF HEAVY RAIN WILL BE REDUCED. SIGNIFICANT
MOISTURE IS EXPECTED TO CONTINUE TO LINGER OVER EASTERN PORTIONS
HOWEVER. DRIER AIR WILL CONTINUE TO SPREAD INTO NORTHWEST AND
CENTRAL UTAH ON SATURDAY AND SUNDAY...BUT MOISTURE WILL INCREASE
AGAIN FOR MONDAY AND TUESDAY. THE MOISTURE LOOKS TO MAKE IT INTO ALL
BUT EXTREME NORTHWEST UTAH. A SHORTWAVE TROUGH IS THEN EXPECTED TO
SLIDE ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING MUCH DRIER AIR
INTO THE AREA FOR THE LATTER PART OF NEXT WEEK.

&&

.AVIATION...NORTHERLY LAKE BREEZE WILL CONTINUE FOR THE NEXT FEW
HOURS. A BAND OF THUNDERSTORMS OVER THE WASATCH RANGE TO THE EAST
WILL MOST LIKELY PRODUCE EASTERLY OUTFLOW WINDS BEGINNING AFTER 23Z.
THESE WILL MOST LIKELY END THE LAKE BREEZE AND ALLOW THE SOUTHEAST
DRAINAGE TO TAKE OVER AND CONTINUE INTO THE EVENING. THERE IS A 30
PERCENT CHANCE THAT A THUNDERSTORM COULD DEVELOP OVER THE VALLEY AND
DRIFT ACROSS THE SLC TERMINAL FROM 23-02Z WHICH WOULD CAUSE GUSTY
ERRATIC WINDS. THERE IS ALSO A 20 PERCENT CHANCE THAT WINDS COULD
STAY NORTHERLY THROUGH 03Z OR RESUME THEIR NORTHERLY COMPONENT AFTER
THE EAST WINDS SUBSIDE.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE INTO FRIDAY
WITH HIGHER HUMIDITIES AND SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE DISTRICT. WETTING RAINS ARE LIKELY WITH
MOST STORMS AND SOME COULD PRODUCE LOCAL HEAVY RUNOFF AND FLASH
FLOODING. SOME DRYING MAY DEVELOP OVER NORTHWEST UT THIS WEEKEND BUT
CONVECTION IS STILL POSSIBLE. CELLS THAT DO DEVELOP WILL BE HIGHER
BASED WITH A GREATER POTENTIAL FOR STRONG GUSTY WINDS. THE REMAINDER
OF THE AREA WILL STAY MOIST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...YOUNG
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 5:32 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT WED AUG 1 2007

UTZ001>016-019>021-517-518-WYZ021-021245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
632 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON. THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN AND THERE IS SOME POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION ON
THURSDAY...WITH HEAVY RAIN POSSIBLE.  SHOWERS AND STORMS WILL BE
MORE SPARSE IN NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 51 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Washington

When
August 1, 5:07 PM MST to 9:00 PM MST
Where
Washington County, 1.77 mi NW of Virgin
Cause
Heavy Rain
Property damage
$2.1 million
Reported by
Park/Forest Service
Coordinates
37.220, -113.200

Extensive flash flooding occurred in Zion National Park and areas outside of the park near the towns of Virgin and Touquerville. Due to the massive flash flood six homes were damaged and residents were evacuated off of their roofs. In addition, Kolob Terrace was closed.

Damage amounts were estimated from media reports (6 homes destroyed, $250K each; 3 homes damaged, $25K each; and a washed out bridge, $35K). In addition, the Zion RV Park reported damages totaling $205,000, not including loss of revenue.

Flash Flood, Washington

When
August 1, 6:00 PM MST to 9:00 PM MST
Where
Washington County, 0.69 mi N of La Verkin
Cause
Heavy Rain
Property damage
$125,000
Reported by
Official NWS Observations
Coordinates
37.210, -113.270

La Verkin on the Virgin River went from 101 CFS to 14408 CFS within 1 hour.

Media reported 5 homes with water damage from the La Verkin.

Flood, Washington

When
August 1, 7:20 PM MST to 11:00 PM MST
Where
Washington County, Gunlock
Cause
Heavy Rain
Property damage
$225,000
Reported by
Broadcast Media
Coordinates
37.280, -113.770

A bridge was washed out north and west of town of Gunlock Bridge, and a bridge to the south of town was still standing, but considered unsafe for travel. Three homes were flooded.

Damage estimates were based on media reports (3 homes and 1 bridge).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53562, 53563, 53564.